Cutaneous reactions to chemotherapy

Jessica A. Savas, Reshma Mahtani

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Patients undergoing cancer chemotherapy are often challenging to physicians from a management standpoint due to an unfortunate combination of general poor health, immunosuppression, and multi-drug regimens. Several chemotherapeutic agents are associated with well-described mucocutaneous toxicities. This chapter will address the commonly encountered adverse events associated with traditional chemotherapy medications such as chemotherapy- induced alopecia, mucositis, extravasation reactions, dyschromia, and acral erythema, among others. This will be followed by a discussion of the cutaneous toxicities associated with newer agents, namely, targeted therapies such as monoclonal antibodies and tyrosine kinase inhibitors. Finally, a brief discussion of radiation recall and enhancement is also included. By addressing important considerations in the recognition, diagnosis, and management of the cutaneous effects of cancer treatment, additional morbidity and potential mortality can be avoided in this already at-risk patient population.

Original languageEnglish (US)
Title of host publicationSkin Diseases in the Immunocompromised
PublisherSpringer-Verlag London Ltd
Pages87-98
Number of pages12
Volume9781447164791
ISBN (Print)9781447164791, 1447164784, 9781447164784
DOIs
StatePublished - May 1 2014

Fingerprint

Drug Therapy
Skin
Mucositis
Alopecia
Skin Neoplasms
Erythema
Protein-Tyrosine Kinases
Immunosuppression
Extremities
Monoclonal Antibodies
Radiation
Morbidity
Physicians
Mortality
Health
Therapeutics
Pharmaceutical Preparations
Neoplasms

Keywords

  • Alopecia
  • Blocking antibodies
  • Cancer
  • Chemotherapy
  • Immunosuppression
  • Kinase inhibitors
  • Mucocutaneous
  • Mucositis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Savas, J. A., & Mahtani, R. (2014). Cutaneous reactions to chemotherapy. In Skin Diseases in the Immunocompromised (Vol. 9781447164791, pp. 87-98). Springer-Verlag London Ltd. https://doi.org/10.1007/978-1-4471-6479-1_8

Cutaneous reactions to chemotherapy. / Savas, Jessica A.; Mahtani, Reshma.

Skin Diseases in the Immunocompromised. Vol. 9781447164791 Springer-Verlag London Ltd, 2014. p. 87-98.

Research output: Chapter in Book/Report/Conference proceedingChapter

Savas, JA & Mahtani, R 2014, Cutaneous reactions to chemotherapy. in Skin Diseases in the Immunocompromised. vol. 9781447164791, Springer-Verlag London Ltd, pp. 87-98. https://doi.org/10.1007/978-1-4471-6479-1_8
Savas JA, Mahtani R. Cutaneous reactions to chemotherapy. In Skin Diseases in the Immunocompromised. Vol. 9781447164791. Springer-Verlag London Ltd. 2014. p. 87-98 https://doi.org/10.1007/978-1-4471-6479-1_8
Savas, Jessica A. ; Mahtani, Reshma. / Cutaneous reactions to chemotherapy. Skin Diseases in the Immunocompromised. Vol. 9781447164791 Springer-Verlag London Ltd, 2014. pp. 87-98
@inbook{e7786bbae7844ac49e1be742c1f7cee7,
title = "Cutaneous reactions to chemotherapy",
abstract = "Patients undergoing cancer chemotherapy are often challenging to physicians from a management standpoint due to an unfortunate combination of general poor health, immunosuppression, and multi-drug regimens. Several chemotherapeutic agents are associated with well-described mucocutaneous toxicities. This chapter will address the commonly encountered adverse events associated with traditional chemotherapy medications such as chemotherapy- induced alopecia, mucositis, extravasation reactions, dyschromia, and acral erythema, among others. This will be followed by a discussion of the cutaneous toxicities associated with newer agents, namely, targeted therapies such as monoclonal antibodies and tyrosine kinase inhibitors. Finally, a brief discussion of radiation recall and enhancement is also included. By addressing important considerations in the recognition, diagnosis, and management of the cutaneous effects of cancer treatment, additional morbidity and potential mortality can be avoided in this already at-risk patient population.",
keywords = "Alopecia, Blocking antibodies, Cancer, Chemotherapy, Immunosuppression, Kinase inhibitors, Mucocutaneous, Mucositis",
author = "Savas, {Jessica A.} and Reshma Mahtani",
year = "2014",
month = "5",
day = "1",
doi = "10.1007/978-1-4471-6479-1_8",
language = "English (US)",
isbn = "9781447164791",
volume = "9781447164791",
pages = "87--98",
booktitle = "Skin Diseases in the Immunocompromised",
publisher = "Springer-Verlag London Ltd",

}

TY - CHAP

T1 - Cutaneous reactions to chemotherapy

AU - Savas, Jessica A.

AU - Mahtani, Reshma

PY - 2014/5/1

Y1 - 2014/5/1

N2 - Patients undergoing cancer chemotherapy are often challenging to physicians from a management standpoint due to an unfortunate combination of general poor health, immunosuppression, and multi-drug regimens. Several chemotherapeutic agents are associated with well-described mucocutaneous toxicities. This chapter will address the commonly encountered adverse events associated with traditional chemotherapy medications such as chemotherapy- induced alopecia, mucositis, extravasation reactions, dyschromia, and acral erythema, among others. This will be followed by a discussion of the cutaneous toxicities associated with newer agents, namely, targeted therapies such as monoclonal antibodies and tyrosine kinase inhibitors. Finally, a brief discussion of radiation recall and enhancement is also included. By addressing important considerations in the recognition, diagnosis, and management of the cutaneous effects of cancer treatment, additional morbidity and potential mortality can be avoided in this already at-risk patient population.

AB - Patients undergoing cancer chemotherapy are often challenging to physicians from a management standpoint due to an unfortunate combination of general poor health, immunosuppression, and multi-drug regimens. Several chemotherapeutic agents are associated with well-described mucocutaneous toxicities. This chapter will address the commonly encountered adverse events associated with traditional chemotherapy medications such as chemotherapy- induced alopecia, mucositis, extravasation reactions, dyschromia, and acral erythema, among others. This will be followed by a discussion of the cutaneous toxicities associated with newer agents, namely, targeted therapies such as monoclonal antibodies and tyrosine kinase inhibitors. Finally, a brief discussion of radiation recall and enhancement is also included. By addressing important considerations in the recognition, diagnosis, and management of the cutaneous effects of cancer treatment, additional morbidity and potential mortality can be avoided in this already at-risk patient population.

KW - Alopecia

KW - Blocking antibodies

KW - Cancer

KW - Chemotherapy

KW - Immunosuppression

KW - Kinase inhibitors

KW - Mucocutaneous

KW - Mucositis

UR - http://www.scopus.com/inward/record.url?scp=84930155720&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930155720&partnerID=8YFLogxK

U2 - 10.1007/978-1-4471-6479-1_8

DO - 10.1007/978-1-4471-6479-1_8

M3 - Chapter

SN - 9781447164791

SN - 1447164784

SN - 9781447164784

VL - 9781447164791

SP - 87

EP - 98

BT - Skin Diseases in the Immunocompromised

PB - Springer-Verlag London Ltd

ER -